Welcome to City-Data.com Forum!
U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
 
Old 02-13-2024, 11:43 AM
 
7 posts, read 4,818 times
Reputation: 30

Advertisements

I have been on a beta-blocker for many years but because it has lowered my heart rate too much, need to stop using. However in stopping, the nervousness and anxiousness feelings from the withdrawal are difficult. Has anyone in the forum had these type withdrawal symptoms and if yes did they resolve with time?
Reply With Quote Quick reply to this message

 
Old 02-13-2024, 03:07 PM
 
Location: on the wind
23,255 posts, read 18,764,714 times
Reputation: 75145
Quote:
Originally Posted by Neal in MN View Post
I have been on a beta-blocker for many years but because it has lowered my heart rate too much, need to stop using. However in stopping, the nervousness and anxiousness feelings from the withdrawal are difficult. Has anyone in the forum had these type withdrawal symptoms and if yes did they resolve with time?
What did your prescriber say when you asked about this? Why were you prescribed beta blockers? They help treat a number of different things. The specific reason it was prescribed may influence what to do about withdrawal symptoms. Beta blockers are prescribed "off label" to help manage physical symptoms of anxiety, but that is often intended for short term use, not "many years". Switching to another anti-anxiety med would make the most sense if that's the case.

The reading I've done about beta blockers was related to heart issues (I have SVT) so tapering the dose down instead of stopping it all at once while being monitored by the prescriber was the recommended method.

Literature also said withdrawal symptoms were fairly short term; a few days to a week or so. Of course that can vary with the person and be influenced by other health conditions they have.

Last edited by Parnassia; 02-13-2024 at 03:16 PM..
Reply With Quote Quick reply to this message
 
Old 02-13-2024, 08:00 PM
 
Location: SW Florida
14,928 posts, read 12,126,747 times
Reputation: 24777
I have taken metoprolol for heart rate control ( history of SVT) for many years and had to stop taking it ( temporarily, as it turned out) under the direction of an electrophysiologist to see if the metoprolol alone was causing the bradycardia I was experiencing. I was taking 150 mg per day and was instructed to taper off the drug over a two week period, with 100 mg/day the first week, and 50 mg/day the second week, then off it altogether starting the third week as I started taking another heart rate control medication, ie, a low dose of diltiazem ER, to see if that could control the tachycardia but not drive the heart rate into the 40's and sometimes high 30's. I couldn't go cold turkey as the tachycardia would get bad.

I recall having the "jitters" and feeling like I'd taken pure speed when I stopped the metoprolol, that would have been from stimulation of those beta 1 receptors that had been "blocked" by the metoprolol. That feeling would subside after a while but I couldn't even have a cup of coffee without going into high gear. I think over time this feeling subsides, how long it takes probably depends on the person, and the dose of beta blocker they were taking.

It was hard for me to tell what was happening as when I stopped the metoprolol the tachycardia ( mostly frequent short runs but a few longer ones too) started up and continued, the diltiazem did little to control those, and I'd feel lousy when those started up. And the frustrating thing was that when I wasn't having the tachycardia, my heart rate would still fall into the 40's and sometimes low 50's- didn't seem to matter whether I took the diltiazem or not.

I ended up with a pacemaker after that, and after discussion with the electrophysiologist about the merits ( or lack thereof ) of diltiazem as a rate control drug- for me, anyway, I started taking the metoprolol again. This was a low dose, combined with the low dose diltiazem, and this combination provided fairly decent control of the tachycardia. As time's gone on, the metoprolol has been increased several times, so I am back to the 150 mg/day I took before. But now I have the pacemaker to keep the heart rate from tanking, and the tachycardia ( now including A-fib ) is pretty well controlled.
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:

Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Similar Threads

All times are GMT -6. The time now is 04:20 PM.

© 2005-2024, Advameg, Inc. · Please obey Forum Rules · Terms of Use and Privacy Policy · Bug Bounty

City-Data.com - Contact Us - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35, 36, 37 - Top